Pennsylvania, 2022

Damaging Winds in Pennsylvania, June 8, 2022

June 8, 2022 · NWS CTP · 6 events in 1 county or zone

A stalled frontal boundary south of the Mason-Dixon line returned northward as a warm front as low pressure pushed up the Ohio Valley during the evening of June 8, 2022. This system generated widespread showers and some strong thunderstorms across southwestern Pennsylvania, northern West Virginia, and western Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A stalled frontal boundary south of the Mason-Dixon line returned northward as a warm front as low pressure pushed up the Ohio Valley during the evening of June 8, 2022. This system generated widespread showers and some strong thunderstorms across southwestern Pennsylvania, northern West Virginia, and western Maryland. Many of these storms were rotating in the vicinity of the warm front, and some produced sporadic wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 8, 8:12 PM EST, 18 minutes earlier.

Area forecast discussion, Jun 8, 8:12 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service State College PA
912 PM EDT Wed Jun 8 2022

.SYNOPSIS...
Clouds and the chance for showers and thunderstorms will
increase from south to north overnight across the region. Some
of the storms could be strong to severe over the southern third
of PA and localized heavy rain of up to 2 inches in just a few
hours is possible. Rain will end early Thursday morning and be
followed by partial sunshine and breezy conditions. Rain- free
conditions will end the week and precede another period of rain
on Saturday. Temperatures are forecast to remain near to
slightly below early June climatology through the weekend before
trending warmer/above average early next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
1004 mb sfc low pressure near KZZV at 01z will track ENE and
cross Central PA late tonight. This low will deepen/intensify
as it moves eastward in response to amplifying shortwave
trough/height falls lifting northeast through the lower Great
Lakes and strengthening upper jet streak/upper diffluence
downstream of the trough axis. It will also help to lift a
warm front slowly north to near I-80 during the predawn hours
and allow sfc based CAPE of over 1000 j/kg to advect into the
southern 1/3 to 1/2 of the CWA as PWs rise to 1-1.5+ inches with
850mb flow increases from the S/SW. All of these synoptic
ingredients will lead to a quick- hitting ~6-8hr period of
moderate to heavy rainfall tonight into early Thursday morning,
with localized strong to potentially severe TSRA over approx the
southern 1/2 of the CWA. 01km EHIs will rise to near 1 M2/S2
over southern PA late this evening supporting some
discrete supercell stricture/potentially strongly rotating
updrafts, especially near and south of the PA turnpike.

Previous Disc with still valid forecast points.

Flooding risk factors to take into account include:
1) recent dryness: 14-day rainfall 25-50% of normal with
greatest deficits over the southeast zones
2) short temporal duration of +RA due to fast storm motions
3) 1/3/6hr FFG values are rather high: 2-3"/2-4"/3-5"
4) rain rates in the 1-2"/hr range are possible with uncertainty
in location of heaviest rain
5) WPC MRGL risk ERO with SLGT clipping southeast Lancaster Co.

When combining all of these risk factors, we think the overall
flooding risk is low and likely confined to urban corridors where
enhanced rain rates/runoff could cause some localized water issues.

It will be a mild night with minTs in the mid-upper 50s/60s NW/SE
or +5-10F above normal. Rain should quickly exit the CWA around 12Z
based on blended hires ensemble guidance with leftover clouds
especially over the western mtns as flow turns westerly.

&&

.SHORT TERM /THURSDAY NIGHT/...
Conditions will dry out nicely on Thursday with clouds breaking
for some sun and a noticeable westerly breeze (wind gusts 20-30
mph) advecting drier air back into CPA. There could be an
isolated shower develop into the afternoon across the western
Alleghenies, but overall the balance of the day will be dry.
MaxT will be near/below average in the 65-80F range NW-SE.

Winds gradually subside Thursday night as high pressure migrates
eastward into the central Appalachians. Look for partly cloudy
to mainly clear skies with minTs in the 50-60F range NW-SE.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
In the wake of the departing low pressure system, Friday will be
slightly cooler than seasonal as high pressure works its way
into our area. Expect mostly sunny skies and drier feeling air
for most of Friday before another wave of low pressure
approaches PA for the weekend.

Rain chances increase Friday night into Saturday as a shortwave
rounds the base of an upper trough. This shortwave will likely
spawn a coastal low, as the weakening primary low approaches
PA. Model difference with respect to track of the coastal low
are leading to a fair amount of uncertainty with regard to POPS
and rain amounts in the Friday night to Saturday time frame.
Regardless, rain and thunderstorm chances are increasing for
Saturday, especially in the Eastern half of our CWA closet to
the coastal low. The intensity and exact QPF amounts are still
to be ironed out with future model runs.

Guidance supports more chances of rain showers and afternoon
thunderstorms Sunday and Monday as we are still under the
influence of upper level troughing and unsettledness.

Later in the long term period, an upper ridge begins to progress
eastward towards us with warmer and more humid conditions. As of
now, temperatures do not appear to be anomalously warm but
closer to what you would expect for mid-June summer weather.
With the increased warmth and moisture mid-next, isolated
afternoon thunderstorms will be possible across the area.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
Chances for RA/TSRA increase from south to north through the
overnight hours. MVFR to IFR restrictions likely overnight, with
the potential for periods of LIFR conditions in +RA. Low end
MVFR lingers Thursday morning with scattered SHRA, then clearing
out later Thursday to VFR.

Outlook...

Thu...AM showers/reduced cigs, then VFR.

Fri...No sig wx expected.

Sat...SHRA/TSRA showers. Restrictions likely.

Sun...SHRA/TSRA possible.

Mon...SHRA/TSRA possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Steinbugl
NEAR TERM...Lambert/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Fitzgerald/Wagner
AVIATION...Lambert/Banghoff/Wagner
Hazardous weather outlook, Jun 8, 1:59 PM EST, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
259 PM EDT Wed Jun 8 2022

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-091900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
259 PM EDT Wed Jun 8 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Periods of heavy rain tonight could lead to isolated flooding
particularly in localized areas that can experience rapid runoff
such as urban corridors and low lying/poor drainage areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Special weather statement, Jun 8, 4:24 PM EST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service State College PA
524 PM EDT Wed Jun 8 2022

PAZ035-082215-
Fulton PA-
524 PM EDT Wed Jun 8 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FULTON COUNTY
THROUGH 615 PM EDT...

At 523 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hancock, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

This strong thunderstorm will be near...
  Warfordsburg around 555 PM EDT.
  Locust Grove, Needmore and Big Cove Tannery around 615 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3991 7821 3988 7797 3977 7805 3972 7810
      3972 7832
TIME...MOT...LOC 2123Z 199DEG 16KT 3963 7830

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Lambert
Special weather statement, Jun 8, 6:21 PM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service State College PA
721 PM EDT Wed Jun 8 2022

PAZ034-090000-
Bedford PA-
721 PM EDT Wed Jun 8 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BEDFORD COUNTY THROUGH
800 PM EDT...

At 721 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cumberland, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Bedford, Clearville, Everett, Buffalo Mills, Lake Gordon, Manns
Choice and Rainsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3972 7873 4007 7862 3998 7826 3972 7849
TIME...MOT...LOC 2321Z 208DEG 29KT 3975 7861

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Lambert
Special weather statement, Jun 8, 8:13 PM EST, 17 minutes before
Special Weather Statement
National Weather Service State College PA
913 PM EDT Wed Jun 8 2022

PAZ033-090215-
Somerset-
913 PM EDT Wed Jun 8 2022

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE IN SOMERSET COUNTY
THROUGH 11 PM...

At 09:10 PM EDT, Doppler radar indicated strong to severe
thunderstorms in southwestern Pennsylvania, northern West
Virginia, and northwestern Maryland. These storms have a history
of producing damaging wind and quarter sized hail. Conditions are
also marginally favorable for an isolated tornado.

Stay alert to changing weather conditions and have a way to
receive warnings.

Colbert/Lambert

The radar

The Pittsburgh radar (KPBZ), 110 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
June 8, 8:30 PM EST
Where
Somerset County, 0.64 mi NW of Brook
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
39.837, -79.288

A severe thunderstorm producing winds estimated near 60 mph produced sporadic reports of downed trees across Addison, Upper Turkeyfoot, and Lower Turkeyfoot townships in western Somerset County.

Thunderstorm Wind, Somerset

When
June 8, 8:40 PM EST
Where
Somerset County, 0.12 mi ESE of Barronvale
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
39.950, -79.278

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires along Covered Bridge Road in Middlecreek Township.

Thunderstorm Wind, Somerset

When
June 8, 9:50 PM EST
Where
Somerset County, 1.72 mi WNW of Dividing Ridge
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.939, -78.880

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto Route 31 (Glades Pike) just east of the Allegheny Township Supervisors office.

Thunderstorm Wind, Somerset

When
June 8, 10:30 PM EST
Where
Somerset County, 1.29 mi E of New Centerville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
39.930, -79.176

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees onto Berry Road near Route 653 between Rockwood and New Centerville.

Thunderstorm Wind, Somerset

When
June 8, 10:35 PM EST
Where
Somerset County, 2.83 mi ESE of Roberts
Measured
74 kt (85 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
39.958, -79.035

A severe thunderstorm producing winds estimated between 75 and 85 mph produced wind damage in the Eagle Ridge housing development. Multiple homes in the Eagle Ridge housing development sustained minor structural damage ranging from sheds/outbuildings to roofs (shingles or fallen tree branches) and siding/downspouts. One residence received moderate damage due to a collapsed detached garage which also impacted vehicles that were parked underneath the garage and nearby. Several trees were also uprooted or knocked down. No injuries were reported. The damage was determined by an EMA/NWS coordinated damage assessment to have been straight-line in nature.

Thunderstorm Wind, Somerset

When
June 8, 10:40 PM EST
Where
Somerset County, 2.69 mi W of Brotherton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
39.964, -79.020

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto Berlin Plank Road near Beechdale Road southeast of Somerset.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023964, 1023965, 1023966, 1023967, 1023970, 1023971.